PDA

View Full Version : St John's Wort & the Med. profession!!!


Red Emma
26-07-2007, 09:58
When I listed the medications, OTC stuff and herbs, take for a doctor in ER last week, she was quite scornful of St. Johns Wort.

I had come into ER because my heart had started dancing to its own syncopated beat, which the staff was trying to understand. I included St. Johns Wort for depression among the drugs and OTC vitamins and minerals I listed.

Depression is one of the banes of my life, and St Johns has kept it under control for several years. She (the m.d.) skirted being scornful, sarcastic, etc about it. She did say that it's of very little use, I'd be better off without it.

After three days of 'observation', they observed that my heart is strong and healthy. It could use a whole lot less stress than it's been dealing with of late. I'm home, and my husband and I are identifying the stresses, and learning how to deal with them. At the end of three days I feel much better.

BUT! I do intend to follow up this contretemps over a very good herb-depression medicine. First I need to find out if there's some new research questioning its eficacy, which I haven't heard about. Then check the various "Physicians Desk Reference" for Herbal Medicines to see if they've withdrawn their support for it.

When I've gathered all the info, I plan to broach the administrators of my HMO and find out what the hell is going on.

Since it's my heart at stake, and I am 81, I will follow the m.d.'s directives unil I get all the backup I need. I strongly suspect that SJW will be back in my medicine cabinet before long.

Blessings

Grigori
26-07-2007, 10:05
St John's Wort has the potential to interact with a few common prescription drugs, in particular the anti-depressants and hormones. While of course any herbs and drugs have this potential, St John Wort has picked up a bad reputation I think because of this (and perhaps because of the inconvenience to MD's due to its widespread use)

My advice would be to take your Dr's advice if they say St John's Wort might cause you problems, and also follow this up with someone who is actually trained regarding herbs. If your Dr. is only saying its a waste of your money, then its up to you if you want to "waste" your money on something you've found effective. Unfortunately I can't imagine your HMO with give a damn either way.

Sinduction
26-07-2007, 15:48
That just burns me up!! The medical profession treats any other type of treatment this way. But herbs and the like were around way before pills were.

I'm so tired of it, as I only use herbs and supplements to treat my ailments. I hope soon, with the increase in doctors and nurse who now are believers, the health insurance companies will catch on and start paying for alternative treatments.

What I love about my herbs, etc. is that I never have any side effects. I also know exactly what is going into my body. I cringe when I hear new drug commercials and all their warnings.

I was a believer when my herbalist gave me a bottle of supplements that broke up my kidney stones. My pain was gone an hour after my first dose. The hospital gave me vicodin and wanted me to pass them!

I hope you check for interactions with your other meds and that you have someone who knows what herbs you need! If the sjw works for you, I'd trust my gut more than an er doctor. You also may want to look for a dr in your area that deals with both medicine and alternative therapies. They are out there, but finding them is the tricky part. I wish you much luck and fast healing. :heart:

Red Emma
26-07-2007, 15:48
St John's Wort has the potential to interact with a few common prescription drugs, in particular the anti-depressants and hormones. While of course any herbs and drugs have this potential, St John Wort has picked up a bad reputation I think because of this (and perhaps because of the inconvenience to MD's due to its widespread use) .

I had foregotten the potential intereactions. I'll check them out. She did give me a chemical anti-depressant, as well as an anxiety pill.

My advice would be to take your Dr's advice if they say St John's Wort might cause you problems, and also follow this up with someone who is actually trained regarding herbs. If your Dr. is only saying its a waste of your money, then its up to you if you want to "waste" your money on something you've found effective. Unfortunately I can't imagine your HMO with give a damn either way.

And thanks, Similia. I have intended to follow both these courses.

As for wasting money, St. John's Wort is much, much less expensive than the chemical antidepressants. I suspect that it's the drug companies who get more bent out of shape than the HMO's. If we could get 25% of the HMO's to use herbs when possible, I suspect the national cost of medicine would drop in a statistically significant way.

Or is that just a dream I have?

I think the HMO's will give a damn when we activate an effective political movement to look into and change the current methods.

Actuallty, it's too late to wax political. See you later.

REd Emma

The crowned one
26-07-2007, 16:54
I use St. Johns Wort daily basically because tryptophan is no longer available in Canada legally and I have no health conditions. I have a good understanding of its interactions. If you have Thyroid-related problems (T4 a metabolic rate process controller ) I would not take it as there is the potential for similar effects as anti-depressants with St. John's wort in susceptible individuals and that is a form of interference. If you have cancer or HIV do not take St. Johns Wort, the explanation is in-depth, if it is important e-mail me. Here is a short explanation:

St. Johnís wort we think (strangely there is not a lot of research...good data) is an inducer of the metabolic pathway cytochrome P450. Prescription drugs used to treat heart disease, depression, seizures, certain cancers ,transplant rejection or even oral contraceptives are metabolized along this pathway. So St Johns wort have potential drug interactions that will prevent loss of therapeutic effect of any drug metabolized via the cytochrome P450 pathway. Just to put it into perspective... even anti acids can use this path but so do SSRI's and perhaps your heart meds Red Emma.

HM I am meandering. I guess what I want to say is I am hugely interested in Naturopathic medicine, but if you are going onto a cycle of prescribed synthetic drugs (generally based off of organic/natural compounds that have been isolated anyways) or any drug for that matter you did the right thing, tell them everything you are taking. Grapefruit or cranberry juice and the wrong drug can do much harm to you for example, and who would have thought that?..

Disa
26-07-2007, 22:16
I found this link on webmd - you could be there for hours reading, but here's a place to start, if you're interested.

http://www.webmd.com/depression/herbal-antidepressants?page=1

Take care,

Disa

Netzach
26-07-2007, 22:43
The medical profession treats any other type of treatment this way.

Don't tar all of us with the same brush! Some of us are very much in favour of complementary therapies. But, sadly, there are still many who require "scientific proof" ie proof on their own terms, which may be totally alien to the therapy itself - such as using a double blind trial to test homoeopathic remedies which, of course, have to be prescribed for the individual patient and not for the complaint.

I think the important thing here is that, especially if you have a number of problems or if you are taking orthodox medications as well, you should consult a professional therapist (herbalist, homoeopath, whatever) rather than self-medicating with complementary remedies. Most remedies (particularly homoeopathy) are extremely safe but herbal remedies can interact with other medications. Similarly, certain aromatherapy oils should be avoided by some people.

In addition, if you see a therapist, he or she will have a much wider range of remedies available than you could buy in the drugstore and that, taken together with the therapist's training and knowledge, means that the chance of getting you better is much higher.

karen0205
03-08-2007, 02:36
I bought a product that had St. John's Wort in it. I was not aware of the interactions with prescription drugs. I was taking this for about 3 days and I started to have problems with my period starting even though I was in the middle of a pack of oral contraceptives. I take them because I get horrible headaches so I don't ever stop. I just take them continuously and never get a period. (This was advised from my gynecologist- just to head that off that I just decided to do that on my own). I found out when talking to my friend who is a Pharmacist, that St. John's Wort can interfere with several prescription medications so I stopped taking it. I also noticed that it caused insomnia, which they don't often tell you can be a side effect of it too. If you are going to take St John's wort and your doctor says that it isn't a good idea to take with your current prescriptions then I think you should listen to them. They aren't all against herbal supplements it's just that some of them can interfere with other meds we are taking and they might be more important for us than the benefits of the St John's wort. There are several sites you can go to and check this info out that gives specific types of meds that don't interact well.